Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 263, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 7, 2008, 5:46 PM MDT for Harding County, Mora County, San Miguel County, New Mexico. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2008, 5:46 PM MDT (23:46 UTC)
- Expired
- Sep 7, 2008, 6:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties Harding County, NM, Mora County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 169 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 6:35 PM MDT | HAIL 0.88 | Roy, NM | RANGED FROM MARBLE TO NICKEL SIZED FOR A FEW MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2823 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KABQ 072346
SVRABQ
NMC021-033-047-080045-
/O.NEW.KABQ.SV.W.0263.080907T2346Z-080908T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 PM MDT SUN SEP 7 2008
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL HARDING COUNTY IN NORTHEAST NEW MEXICO
SOUTHEASTERN MORA COUNTY IN NORTHEAST NEW MEXICO
NORTH CENTRAL SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 645 PM MDT
* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WATROUS TO 13 MILES WEST OF
ROY...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF LAS
VEGAS TO 16 MILES EAST OF WAGON MOUND...AND MOVING EAST AT 28 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MILLS AROUND 605 PM MDT...
CHICOSA LAKE STATE PARK AROUND 615 PM MDT...
ROY AROUND 625 PM MDT...
8 MILES NORTH OF MAES AROUND 635 PM MDT...
SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.
LAT...LON 3572 10525 3609 10490 3610 10396 3576 10431
3552 10503
TIME...MOT...LOC 2346Z 264DEG 24KT 3576 10502 3595 10442
$$
192 follow-up statements
000 WWUS55 KABQ 080014 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 614 PM MDT SUN SEP 7 2008 NMC021-033-047-080045- /O.CON.KABQ.SV.W.0263.000000T0000Z-080908T0045Z/ HARDING-SAN MIGUEL-MORA- 613 PM MDT SUN SEP 7 2008 ...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MORA...NORTH CENTRAL SAN MIGUEL AND WEST CENTRAL HARDING COUNTIES UNTIL 645 PM MDT... AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SHOEMAKER TO 9 MILES WEST OF ROY...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF WAGON MOUND TO 22 MILES EAST OF WAGON MOUND...MOVING EAST AT 28 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MILLS AROUND 620 PM MDT... ROY AROUND 625 PM MDT... CHICOSA LAKE STATE PARK AROUND 630 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3610 10396 3576 10431 3559 10499 3609 10490 TIME...MOT...LOC 0013Z 276DEG 24KT 3580 10481 3590 10432 $$ 19
000 WWUS55 KABQ 080040 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 640 PM MDT SUN SEP 7 2008 NMC021-033-047-080047- /O.EXP.KABQ.SV.W.0263.000000T0000Z-080908T0045Z/ HARDING-SAN MIGUEL-MORA- 637 PM MDT SUN SEP 7 2008 ...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 645 PM MDT FOR SOUTHEASTERN MORA...NORTH CENTRAL SAN MIGUEL AND WEST CENTRAL HARDING COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. THE SEVERE THUNDERSTORM HAS EXITED MORA COUNTY AND NORTH CENTRAL SAN MIGUEL COUNTIES AND MOVED INTO WESTERN HARDING AND NORTHEAST SAN MIGUEL COUNTIES. A SEVERE THUNDERSTORM HAS BEEN ISSUED FOR ALL OF HARDING COUNTY ALONG WITH NORTHEAST SAN MIGUEL AND SOUTHWEST UNION COUNTIES UNTIL 730 PM MDT. LAT...LON 3610 10396 3576 10431 3559 10499 3609 10490 TIME...MOT...LOC 0037Z 276DEG 24KT 3578 10461 3588 10412 $$ 19
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:00 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 7, 3:00 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT SUN SEP 7 2008 .DISCUSSION... SANDWICHED BETWEEN AND UPPER HIGH NEAR THE GULF COAST AND AN UPPER LOW ON THE CALIFORNIA COAST...MOISTURE WILL CONTINUE TO WORK ITS WAY NORTHWARD INTO NEW MEXICO WITH ISOLATED TO AT TIMES SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THROUGH MUCH OF THE COMING WORK WEEK. THIS EVENINGS ACTIVITY WILL FAVOR SOUTHERN AREAS AS RUC ANALYSIS INDICATES A COUPLE OF WEAK PERTURBATIONS ARE PUSHING NORTHWARD INTO OUR AREA...ONE NEAR THE SOUTHWEST MOUNTAINS AND THE OTHER CROSSING THE EAST SLOPES OF THE SOUTH CENTRAL MOUNTAINS. OUTFLOW BOUNDARY CONVERGENCE COULD EVEN INCREASE ACTIVITY TO SCATTERED IN THE LOWER AND MIDDLE RIO GRANDE VALLEY FOR A TIME THIS EVENING. A BACK DOOR COLD FRONT WILL DIVE THROUGH THE PLAINS ON MONDAY...THEN INTO THE RIO GRANDE VALLEY WITH A 20 TO 30 MPH EAST WIND BELOW CANYONS MONDAY NIGHT. THE FRONT WILL BE A FOCUS FOR ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN MONDAY AFTERNOON AND EVENING. THE SOUTHERN TIER OF ZONES WILL ALSO BE FAVORED THANKS TO RICHER MOISTURE IN THAT AREA. BY TUESDAY AFTERNOON...THE UPPER LOW ON THE WEST COAST WILL BEGIN EJECTING SHORTWAVES IN SOUTHWEST FLOW ALOFT ACROSS NEW MEXICO...WHILE THE BACK DOOR COLD FRONT BANKS UP AGAINST THE CONTINENTAL DIVIDE. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO FAVOR CENTRAL AND WESTERN PORTIONS OF THE STATE...WHILE COOL AIR BEHIND THE FRONT LIMITS THE INSTABILITY TO A DEGREE IN THE EAST. HIGH TEMPERATURES WILL ALSO DROP 5 TO 10 DEGREES BELOW NORMAL IN CENTRAL AND EASTERN AREAS ON TUESDAY. TEMPERATURES WILL BEGIN TO REBOUND A BIT WEDNESDAY...ESPECIALLY IN THE EAST WHERE A SURFACE LEE TROUGH WILL DEVELOP. WITH SOUTHERLY AND SOUTHWEST FLOW ALOFT BETWEEN THE UPPER LEVEL FEATURES ON THE GULF AND PACIFIC COASTS...PERTURBATIONS ARE LIKELY TO CROSS THE AREA AND CONTINUE TO TRIGGER PERIODS OF SCATTERED SHOWERS AND THUNDERSTORMS. MEDIUM RANGE MODELS ALSO SUGGEST ANOTHER BACK DOOR COLD FRONT COULD DIVE THROUGH THE EAST THURSDAY OR SO...AND THIS MAY FURTHER ENHANCE CONVECTION BEFORE DROPPING TEMPERATURES. THE GFS AND ECMWF SUGGEST THAT THE UPPER LOW ON THE CALIFORNIA COAST MAY BEGIN MOVING EASTWARD BY THE WEEKEND AND COULD CROSS THE CENTRAL OR SOUTHERN ROCKIES AS A LOW PRESSURE SYSTEM OR UPPER LEVEL TROUGH THIS COMING WEEKEND. 44 && .AVIATION... AN INCREASE IN STORM COVERAGE IS PROGGED THIS AFTERNOON/EARLY EVE... EXCLUDING THE FOUR CORNERS REGION AND THE FAR NE/EC PLAINS. SOME OF THESE STORMS MAY PRODUCE BRIEF MVFR CONDITIONS...ESPECIALLY WITHIN HEAVY RAIN. HAIL/GUSTY WINDS ARE POSSIBLE FROM THE STRONGER STORMS. EXPECT THE COVERAGE AND INTENSITY TO GRADUALLY WANE AFTER SUNSET... WITH MUCH OF THE ACTIVITY DISSIPATED BY MIDNIGHT. DO NOT ANTICIPATE WIDESPREAD CIGS/FOG SIMILAR TO THIS MORNING. BY SUNRISE...EXPECT A SFC COLD FRONT TO MOVE INTO THE NE PLAINS. THIS FRONT WILL BE ALONG A LVS TO TCC LINE BY 18Z. WIND GUSTS UP TO 20KTS ARE PROGGED IN ITS WAKE...WITH SLIGHTLY MORE INTENSE STORMS DEVELOPING ALONG THE FRONT BY AFTERNOON. THE QUIETEST PART OF NM MONDAY WILL BE IN THE FAR NW. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. DPORTER && .FIRE WEATHER... SHOWERS AND THUNDERSTORMS WILL PERSIST THIS AFTERNOON AND EVENING... ESPECIALLY OVER THE CENTRAL AND SOUTHERN SECTIONS OF THE STATE. DRY CONDITIONS WILL BE FOCUSED OVER THE FOUR CORNERS AREA WHERE SURFACE DEWPOINTS WILL CRATER INTO THE UPPER TEENS. A SFC BOUNDARY WILL PUSH THROUGH THE ERN PLAINS TOMORROW...INCREASING QPF CHANCES. THE DRIEST PART OF THE STATE TOMORROW WILL CONTINUE TO BE THE FOUR CORNERS. THE BOUNDARY WILL PUSH THROUGH THE CENTRAL MOUNTAIN CHAIN MONDAY NIGHT... BRINGING CANYON WINDS TO THE RIO GRANDE VALLEY. THIS WILL ALSO ALLOW FOR SOME RELIEF TO THE POOR HUMIDITIES ACROSS THE WRN HALF OF NM. AS THE MID-WEEK APPROACHES...SOUTHWEST FLOW ALOFT WILL PROMOTE MOISTURE TO ADVECT NORTHWARD FROM MEXICO. THE COVERAGE OF STORMS WILL BE MORE NUMEROUS IN CENTRAL/WRN NM DURING THIS PERIOD. THE FOCUS FOR STORMS MAY SHIFT TO ERN NM LATE IN THE WEEK AS AN UPR LOW DEVELOPS OVER THE GREAT BASIN. THERE IS LARGE SPREAD IN THE STRENGTH AND TRACK OF THIS UPPER LEVEL FEATURE IN THE LONGER RANGE MODELS. DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 50 87 55 82 / 0 0 5 20 GALLUP.......................... 44 84 48 78 / 10 10 10 30 GRANTS.......................... 44 83 48 77 / 20 10 10 20 GLENWOOD........................ 53 88 56 84 / 30 20 20 30 CHAMA........................... 36 74 41 69 / 10 10 10 30 LOS ALAMOS...................... 50 78 49 73 / 10 30 20 20 RED RIVER....................... 36 69 38 63 / 10 20 20 30 TAOS............................ 43 77 44 72 / 10 10 20 20 SANTA FE........................ 51 79 51 74 / 20 20 20 20 SANTA FE AIRPORT................ 52 81 53 76 / 20 20 20 20 ESPANOLA........................ 49 83 51 76 / 10 20 20 20 ALBUQUERQUE HEIGHTS............. 62 85 61 79 / 30 10 20 20 ALBUQUERQUE VALLEY.............. 56 87 58 79 / 30 10 20 20 ALBUQUERQUE FOOTHILLS........... 59 83 57 79 / 30 20 20 20 ALBUQUERQUE WEST MESA........... 59 87 58 83 / 30 10 20 20 SOCORRO......................... 57 86 56 79 / 30 10 20 30 SANDIA PARK/CEDAR CREST......... 53 80 48 73 / 30 20 20 20 MORIARTY/ESTANCIA............... 52 80 51 74 / 20 20 20 20 CARRIZOZO....................... 58 84 54 78 / 30 20 30 20 RUIDOSO......................... 52 74 50 69 / 40 20 30 20 RATON........................... 49 69 44 74 / 10 20 20 10 LAS VEGAS....................... 48 74 45 71 / 20 30 30 20 ROY............................. 54 71 51 69 / 10 20 20 10 CLAYTON......................... 56 63 47 76 / 10 10 10 10 SANTA ROSA...................... 57 81 52 77 / 20 20 20 20 TUCUMCARI....................... 61 78 53 78 / 10 20 20 10 FORT SUMNER..................... 59 83 56 78 / 10 20 20 20 CLOVIS.......................... 59 80 54 76 / 10 20 20 20 PORTALES........................ 62 81 55 78 / 10 20 30 20 ROSWELL......................... 63 87 61 79 / 30 20 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44/46
Hazardous weather outlook, Sep 7, 6:00 AM MDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN SEP 7 2008 NMZ001>021-026-081200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT SUN SEP 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY SOUTH OF INTERSTATE 40 AND EAST OF INTERSTATE 25...WHERE SMALL HAIL AND GUSTY WINDS UP TO 50 MPH COULD OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 7, 3:28 PM MDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 328 PM MDT SUN SEP 7 2008 NMZ018>020-072230- CHAVES COUNTY PLAINS-DE BACA COUNTY-ROOSEVELT COUNTY- 328 PM MDT SUN SEP 7 2008 ...STRONG THUNDERSTORMS MOVING OVER NORTHEAST CHAVES COUNTY AND NORTHWEST ROOSEVELT COUNTY... AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER...10 TO 25 MILES WEST THROUGH NORTH OF ELIDA. MOVEMENT WAS NORTHEAST BETWEEN 15 AND 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE FLOYD. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS LIKELY WITH THESE STORMS. 43
Special weather statement, Sep 7, 4:23 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 423 PM MDT SUN SEP 7 2008 NMZ005-072300- NORTHEAST HIGHLANDS- 423 PM MDT SUN SEP 7 2008 ...STRONG THUNDERSTORM MOVING OVER EASTERN MORA COUNTY... AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER EAST OF WAGON MOUND. MOVEMENT WAS EAST AT 16 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE SHOEMAKER. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 19
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 12:34 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 116 min |
| Sep 7, 2:24 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 111 min |
| Sep 7, 4:06 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 40 min |
| Sep 7, 4:42 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 63 min |
| Sep 7, 4:59 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 61 min |
| Sep 7, 5:58 PM MDT | Areal Flood Advisory | ABQ | Mora | 92 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.